Discussions By Condition: I cannot get a diagnosis.

heavy period, then super-light?

Posted In: I cannot get a diagnosis. 3 Replies
  • Posted By: Anonymous
  • December 9, 2006
  • 03:34 PM

I've been having some weirdness about my menstrual cycle the past two months. I'm "normally" extremely regular/predictable, but the past year has been pretty stress-filled both emotionally and physically (I had a rare type of breast cancer, and had radiation a few months ago, but all seems to be working out just fine). Basically, last month my period was going fine, and then I had an MRI (just screening, nothing wrong!) and whether it was coincidental or a reaction to the contrast fluid, it was like it "paused" my period for two weeks -- down to a tiny trickle. Then, as suddenly as it "paused", it resumed its normal flow and ended in three or four days. I did call my MD about this, and she didn't seem too concerned (says it's probably stress).

Needless to say, the almost-three-week-long period during my last cycle sort of re-sorted out my cycle, and so my period started three weeks after the last one ended (i.e. not four weeks after the last one begun). I think this is a good sign, as it would seem to indicate that whatever caused the delay was definitely hormonal -- an issue that just caused excessive bleeding shouldn't have reset my cycle timing that way. Anyway, so my only concern now is that my period thus far this cycle has been VERY light, almost more like spotting. I know I'm not pregnant (impossible and got a negative test result just to be sure), so my question is... if there's anyone out there who has stress-affected periods, does it make sense that a long period one month would cause the next one to be super light?

I can't find any serious diagnoses that could cause such diametrically opposed effects (prolonged one month and extremely light the next) so I'm thinking it's just stress... but if anyone else has experienced anything like this, I could use the encouragement! I have no other symptoms at all, not even a cold! I would just make an appointment with a GYN, but I am new to the area I live in and don't have a "regular" GYN yet, and the waiting lists here are literally months long for new patients... and I don't want to go to the ER for a light period, you know? Obviously I'll go if the weirdness continues, but I'd really rather wait a month or two and see if it straightens itself out. So any advice anyone has would be much appreciated! Thank you.:)

Edited to add: I forgot to say that I'm 23, was on the Pill until six months ago, not taking anything now.

Reply Flag this Discussion

3 Replies:

  • Maybe you're right, maybe it was the fact that you were on the pill, the fact that you received radiation treatment, and the fact that you're under stress for having received radiation treatment and all of live's other things that causes your hormones to act up and your period going weird on you. If you want to rule out any problems, you should see your regular doctor and get a check up to rule out sexually transmitted diseases, and any tumors or cancer in your tubes / eggs. Do you have a positive family history for any of these? I too had a weird period in my younger age (i had spotting and then i didn't have it for like 6 months. No i wasn't pregnant / sexually active / or supermodel skinny (which can all lead to a crazy period). I went to a clinic and the nurse said I needed vitamins. Once i started the vitamins my period was back to normal. Best of luck. PS: I know the GYN scheduling is crazy, but if you have your general doctor behind you it usually does squeeze you in sooner. If that doesn't work, go to Urgent care facility or you can visit a clinic. The wait may be a bit long but your health is worth it.
    Anonymous 42,789 Replies
    • December 11, 2006
    • 09:11 PM
    • 0
    Flag this Response
  • Check out this site and go get an iodine test. http://www.breastcancerchoices.org/
    Anonymous 42,789 Replies
    • December 12, 2006
    • 03:56 AM
    • 0
    Flag this Response
  • Your periods might be regular because you was on the Pills. Birth control pills cause menstrual cycles to occur regularly and predictably. After stopping the pill your body doesn't receive hormones that regulated the periods, and the periods may be not so regular and predictable as on the Pills.
    Anonymous 42,789 Replies
    • December 12, 2006
    • 02:30 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Best Cough & Cold Meds for Kids

Help your child feel better, faster.

What HIV Positive Women Should Know About Sex

You can have sex after an HIV diagnosis.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement